Georgia, 2016

Hail and Damaging Winds in Georgia, July 18 to 19, 2016

July 18 to 19, 2016 · NWS FFC · 18 events in 13 counties and zones

A very moist and moderately unstable airmass over the region, combined with strong daytime heating and a series of weak short waves, resulted in scattered severe thunderstorms each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$184,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable airmass over the region, combined with strong daytime heating and a series of weak short waves, resulted in scattered severe thunderstorms each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 18, 1:43 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 1:43 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
243 PM EDT MON JUL 18 2016

.SHORT TERM /Tonight through Tuesday Night/...
Models are pretty similar with the overall pattern of the H5 ridge
building over the central part of the national keep the CWA in a
weak northwest flow. A weak front will move into the CWA Tuesday.
While overall instability is not as good as it is today...the added
lift provided by the weak front should be enough to keep coverage
very similar to this afternoon. Will maintain chance pops Tuesday.
Convection should diminish this evening as well as Tuesday evening.
Max temps are expected to be a little warmer Tuesday however
dewpoints will be low enough to keep heat index values from reaching
advisory criteria. None-the-less Heat Index values will still reach
the 100 to 104 range across much of the CWA with spotty 105 values.

17

.LONG TERM /Wednesday through Monday/...
Little change in the overall pattern is expected by mid week as a
broad sub-tropical ridge of high pressure sits over the central and
southern Plains. Georgia and the Southeast region will continue to
be on the eastern periphery of the High - in an area where any one
given upper level disturbance can enhance diurnally-driven
(afternoon and evening) showers and thunderstorms.

On Wednesday, there are hints of drier air entering the state from
the north which could limit daytime convection - to at least south
of I-20. However, by Thursday and Friday, the deeper moisture
returns as will the more widespread coverage of showers and
thunderstorms. Overall severe threat will remain low, but cannot
rule out isolated severe storms with damaging winds - as is often
the case when you have a hot/humid airmass in place.

The other concern/story will be the persistent HEAT! As the upr
ridge builds/strengthens, temps will climb a few degrees by
Wednesday and Thursday. Drier air could hold humidity and heat
indices down a bit, but actual air temperatures will likely be in
the mid to upr 90s area-wide with a few locations flirting with 100F

DJN.83

&&

AVIATION...
18Z Update...
Convection continues to increase in coverage...mainly across north
and northeast GA. This area will shift southward through the
afternoon dissipating after sunset. Scattered AC will be
intermittent through tonight ahead of the weak front that will
move into the forecast area Tuesday. Expect coverage of convection
Tuesday at or a little greater than today...mainly in the
afternoon.

//ATL Confidence...18Z Update...
Medium on timing of convection.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  95  71  95 /  30  40  40  20
Atlanta         74  93  72  95 /  30  40  40  10
Blairsville     67  90  67  90 /  30  40  40  20
Cartersville    72  95  71  95 /  30  40  40  10
Columbus        74  96  73  96 /  30  40  40  20
Gainesville     73  93  72  93 /  30  40  40  20
Macon           73  95  71  97 /  30  40  40  20
Rome            71  95  71  96 /  30  40  40   5
Peachtree City  72  94  70  94 /  30  40  40  20
Vidalia         74  94  74  94 /  30  40  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....DJN.83
AVIATION...17
Hazardous weather outlook, Jul 18, 10:49 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1149 AM EDT MON JUL 18 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1149 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF
NORTH AND CENTRAL GEORGIA...MAINLY BETWEEN 2 PM AND 10 PM.

WEATHER HAZARDS EXPECTED...
FREQUENT LIGHTNING...LOCALLY HEAVY RAIN AMD MINOR URBAN FLOODING
POSSIBLE WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE ISOLATED AREAS OF DAMAGING WINDS
AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA OR ON TWITTER USING THE HANDLE AT NWSATLANTA
OR HASHTAG GAWX.

In the hours before

Special weather statement, Jul 18, 2:52 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT MON JUL 18 2016

GAZ038-039-050-051-182030-
TALIAFERRO GA-OGLETHORPE GA-GREENE GA-WILKES GA-
352 PM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALIAFERRO...
SOUTHEASTERN OGLETHORPE...NORTHEASTERN GREENE AND WESTERN WILKES
COUNTIES UNTIL 430 PM EDT...

AT 351 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NANCY
HART STATE PARK TO EAST OF WOODVILLE...MOVING SOUTH AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF LIGHT...
           UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S LEADING
           KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
           CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
           IS ALSO POSSIBLE. MOTORISTS SHOULD SLOW DOWN AND BE
           PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. WHEN WATER COVERS THE ROAD REMEMBER...TURN
           AROUND...DO NOT DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
WASHINGTON...TIGNALL...RAYLE...LYNEVILLE...CELESTE...CARTERS
GROVE...JACKSONS CROSSROADS...DELHI...ROBINSON...NEWTOWN...
MALLORYSVILLE...DANIEL SPRINGS...NORMAN...DANBURG AND PHILOMATH.

LAT...LON 3355 8300 3372 8309 3398 8282 3397 8278
      3397 8275 3398 8275 3398 8274 3399 8265
      3388 8261
TIME...MOT...LOC 1951Z 347DEG 5KT 3399 8276 3370 8301
Special weather statement, Jul 18, 3:01 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT MON JUL 18 2016

GAZ034-035-037-047-182045-
OCONEE GA-GWINNETT GA-BARROW GA-WALTON GA-
401 PM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OCONEE...
SOUTHEASTERN GWINNETT...BARROW AND WALTON COUNTIES UNTIL 445 PM
EDT...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS NEAR DACULA...MOVING
SOUTHEAST AT 15 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF LIGHT...
           UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S LEADING
           KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
           CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LAWRENCEVILLE...WINDER...MONROE...SNELLVILLE...LOGANVILLE...AUBURN...
DACULA...GRAYSON...STATHAM...WALNUT GROVE...BOGART...BETHLEHEM...
BETWEEN...GOOD HOPE...CARL...JERSEY...GRATIS...CAMPTON...BOLD
SPRINGS AND FORT YARGO STATE PARK.

LAT...LON 3405 8371 3405 8368 3403 8358 3389 8351
      3371 8368 3373 8389 3375 8393 3392 8407
      3406 8392 3406 8375 3407 8374
TIME...MOT...LOC 1959Z 327DEG 11KT 3394 8382
Special weather statement, Jul 18, 3:05 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT MON JUL 18 2016

GAZ021-022-033-034-182045-
NORTH FULTON GA-GWINNETT GA-CHEROKEE GA-FORSYTH GA-
405 PM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
GWINNETT...SOUTHEASTERN CHEROKEE AND FORSYTH COUNTIES UNTIL 445 PM
EDT...

AT 404 PM EDT...A STRONG THUNDERSTORM WAS NEAR MILTON...MOVING
SOUTHEAST AT 10 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF LIGHT...
           UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S LEADING
           KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
           CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CUMMING...SANDY SPRINGS...ROSWELL...JOHNS CREEK...ALPHARETTA...
MILTON...DULUTH...SUGAR HILL...SUWANEE...BUFORD...FREE HOME...
LATHEMTOWN...BUFORD DAM-LAKE LANIER PARKS...HOLBROOK...UNION HILL...
DREW...BROOKWOOD...BIRMINGHAM...DUCKTOWN AND COAL MOUNTAIN.

LAT...LON 3425 8399 3419 8401 3420 8404 3418 8406
      3417 8406 3415 8403 3405 8407 3396 8430
      3416 8442 3425 8438 3431 8430
TIME...MOT...LOC 2004Z 300DEG 11KT 3416 8429
Special weather statement, Jul 18, 3:20 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT MON JUL 18 2016

GAZ003-004-182100-
CATOOSA GA-WHITFIELD GA-
420 PM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA AND NORTHEASTERN
WHITFIELD COUNTIES UNTIL 500 PM EDT...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS NEAR SALEM. THIS STORM WAS
NEARLY STATIONARY.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF LIGHT...
           UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S LEADING
           KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
           CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
           IS ALSO POSSIBLE. MOTORISTS SHOULD SLOW DOWN AND BE
           PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. WHEN WATER COVERS THE ROAD REMEMBER...TURN
           AROUND...DO NOT DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
RINGGOLD...FORT OGLETHORPE...VARNELL...TUNNEL HILL...COHUTTA...
GRAYSVILLE...BOYNTON...BEAVERDALE...INDIAN SPRINGS...RED CLAY
STATE PARK....LAKEVIEW...DAWNVILLE...EAST RIDGE AND APISON.

LAT...LON 3499 8482 3497 8481 3494 8484 3482 8487
      3482 8514 3498 8526 3499 8524
TIME...MOT...LOC 2018Z 336DEG 2KT 3497 8503
Special weather statement, Jul 18, 3:23 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT MON JUL 18 2016

GAZ075-076-182100-
GLASCOCK GA-JEFFERSON GA-
423 PM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR GLASCOCK AND NORTHERN JEFFERSON
COUNTIES UNTIL 500 PM EDT...

AT 422 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHEAST OF HARLEM TO NEAR WRENS TO NEAR GIBSON...MOVING SOUTH AT
10 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF LIGHT...
           UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S LEADING
           KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
           CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LOUISVILLE...GIBSON...WRENS...STAPLETON...AVERA...EDGEHILL...
STELLAVILLE...BASTONVILLE...STAPLETONS CROSSROADS AND MATTHEWS.

LAT...LON 3315 8227 3307 8229 3301 8239 3315 8267
      3332 8259 3332 8256 3328 8244 3331 8238
      3331 8234 3329 8230 3327 8229 3327 8227
      3323 8223
TIME...MOT...LOC 2022Z 346DEG 8KT 3333 8226 3317 8243 3326 8253
Special weather statement, Jul 18, 3:30 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT MON JUL 18 2016

GAZ006-008-015-182115-
LUMPKIN GA-UNION GA-FANNIN GA-
430 PM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR LUMPKIN...SOUTHWESTERN UNION AND
FANNIN COUNTIES UNTIL 515 PM EDT...

AT 429 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHWEST OF DUCKTOWN TO MORGANTON TO NEAR SUCHES TO WEST OF
DAHLONEGA...MOVING SOUTHEAST AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF LIGHT...
           UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S LEADING
           KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
           CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DAHLONEGA...BLUE RIDGE...MORGANTON...SUCHES...JONES CREEK...
LOVING...EPWORTH...NIMBLEWILL...COLWELL...THE HAWK MOUNTAIN
SHELTER...MINERAL BLUFF...THE GOOCH MOUNTAIN SHELTER...PORTER
SPRINGS...HIGDON...AURARIA...THE WOODS HOLE SHELTER...GADDISTOWN...
CAMP MERRILL...MARGRET AND HURST.

LAT...LON 3492 8412 3481 8396 3461 8392 3443 8399
      3450 8414 3454 8419 3476 8416 3491 8453
      3498 8459 3499 8431
TIME...MOT...LOC 2029Z 297DEG 6KT 3493 8444 3488 8428 3470 8408 3454
8412

The radar

The Atlanta radar (KFFC), 92 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Walton

When
July 18, 3:46 PM EST to 4:00 PM EST
Where
Walton County, 0.14 mi WSW of Bold Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.899, -83.802

An amateur radio operator reported trees blown down along Highway 81 North near Bold Springs.

Thunderstorm Wind, Laurens

When
July 18, 4:42 PM EST to 5:00 PM EST
Where
Laurens County, 1.16 mi E of Lovett
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.630, -82.750

The Laurens County 911 center reported several trees blown down on Lovett Scott Road.

Thunderstorm Wind, Laurens

When
July 18, 5:42 PM EST to 5:55 PM EST
Where
Laurens County, 1.67 mi N of Dudley to 0.68 mi NNW of Dudley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.554, -83.065

The Laurens County 911 center reported several trees blown down in the Dudley area including in the Northwood Trail subdivision.

Thunderstorm Wind, Muscogee

When
July 18, 6:45 PM EST to 7:00 PM EST
Where
Muscogee County, 0.29 mi SSW of Columbus
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.476, -84.972

Numerous trees and power lines blown down in the East Highlands and Dinglewood areas of Columbus. A sign was also blown down and several glass bus stop shelters were blown over outside of the WRBL TV studios on 13th Street. Several businesses received minor damage and at least 3500 customers were without power for several hours.

Thunderstorm Wind, Morgan

When
July 19, 3:35 PM EST to 3:50 PM EST
Where
Morgan County, 0.58 mi E of Buckhead
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.570, -83.360

The Morgan County Emergency Manager reported several trees blown down in the Buckhead area.

Thunderstorm Wind, Jefferson

When
July 19, 4:30 PM EST to 4:40 PM EST
Where
Jefferson County, 0.58 mi W of Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.000, -82.410

The Jefferson County Emergency Manager reported trees blown down in Louisville.

Hail, Coweta

When
July 19, 4:31 PM EST to 4:41 PM EST
Where
Coweta County, Senoia
Measured
1 in hail
Reported by
Public
Coordinates
33.300, -84.550

The public reported quarter size hail in Senoia.

Thunderstorm Wind, Coweta

When
July 19, 4:31 PM EST to 4:41 PM EST
Where
Coweta County, Senoia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.300, -84.550

The public reported several trees blown down in Senoia.

Thunderstorm Wind, Washington

When
July 19, 4:40 PM EST to 4:50 PM EST
Where
Washington County, 0.58 mi W of Davisboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.980, -82.610

The Washington County Emergency Manager reported trees blown down in Davisboro.

Thunderstorm Wind, Heard

When
July 19, 5:18 PM EST to 5:30 PM EST
Where
Heard County, Roosterville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.400, -85.180

The Heard County 911 center reported multiple trees blown down in the Roosterville area.

Hail, Troup

When
July 19, 5:40 PM EST to 5:50 PM EST
Where
Troup County, 2.15 mi WNW of Knott
Measured
1 in hail
Reported by
911 Call Center
Coordinates
33.042, -84.984

The Troup County 911 center reported quarter size hail near the intersection of Lafayette Parkway and South Davis Drive.

Thunderstorm Wind, Troup

When
July 19, 5:40 PM EST to 6:00 PM EST
Where
Troup County, 1.87 mi ENE of La Grange to 0.52 mi WSW of Cannonville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
33.040, -85.000

The Troup County 911 center reported numerous trees down across the southern half of the county, some onto houses. No injuries were reported.

Thunderstorm Wind, Coweta

When
July 19, 5:44 PM EST to 6:00 PM EST
Where
Coweta County, 5.2 mi W of Grantville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.230, -84.920

The Coweta County 911 center reported trees blown down along Coweta-Heard Road near Corinth.

Thunderstorm Wind, Fulton

When
July 19, 5:58 PM EST to 6:15 PM EST
Where
Fulton County, Fairburn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.570, -84.580

The Fulton County Office of Emergency Management reported at least 6 trees blown down in the southwest portion of the county.

Thunderstorm Wind, Coweta

When
July 19, 6:10 PM EST to 6:20 PM EST
Where
Coweta County, 0.25 mi N of Sargent
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.434, -84.870

The Coweta County Emergency Manager reported that a large oak tree fell on Sargent Main Street striking a van. The 47 year old driver of the van was killed and his teenaged passenger was injured.

Thunderstorm Wind, Clarke

When
July 19, 6:25 PM EST to 6:30 PM EST
Where
Clarke County, 2.06 mi ENE of Whitehall
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.913, -83.338

Spotter reported a 10 inch diameter live pine tree completely blocking road. High winds between 7:25 and 7:30. Many small limbs and leaves also down. Scattered power outages in southeast Clarke county.

Thunderstorm Wind, Oconee

When
July 19, 6:40 PM EST to 6:55 PM EST
Where
Oconee County, 0.69 mi S of Victoria Station
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.860, -83.370

The public reported trees blown down in the Watkinsville area.

Hail, De Kalb

When
July 19, 6:47 PM EST to 7:00 PM EST
Where
De Kalb County, 0.69 mi N of Stone Mtn
Measured
1 in hail
Reported by
Public
Coordinates
33.810, -84.170

The public reported quarter size hail in Stone Mountain.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Coweta2016-07-1947MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653851, 653854, 653857, 653862, 653866, 653867, 653868, 653869, 653870, 653872, 653873, 653874, 653875, 653877, 653889, 654064, 653880, 653882.